Presynaptic denervation is likely to play an important role in the pathophysiology of dyskinesias that develop after levodopa administration to patients with Parkinson's disease. In this study, the thresholds of nigrostriatal damage necessary for the occurrence of parkinsonism and levodopa-induced involuntary movements were compared in squirrel monkeys lesioned with 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP). Animals treated with a regimen of MPTP that caused parkinsonism displayed ≥95% striatal dopamine depletion, 90% reduction of striatal dopamine uptake sites, and 70% nigral neuronal loss. Levodopa administration ameliorated the parkinsonian signs of these monkeys but also induced dyskinesias. A separate group of animals was treated with a milder MPTP regimen that caused 60%–70% striatal dopamine depletion, a 50% decrease in dopamine transporter, and 40% loss of dopaminergic nigral neurons. While these monkeys displayed no behavioral signs of parkinsonism, they all became dyskinetic after levodopa administration. The priming effect of levodopa, that is, the recurrence of dyskinesias in animals previously exposed to the drug, was compared in severely versus mildly lesioned monkeys. When severely injured parkinsonian animals underwent a second cycle of levodopa treatment, they immediately and consistently developed involuntary movements. In contrast, the recurrence of dyskinesias in primed monkeys with a partial nigrostriatal lesion required several levodopa administrations and remained relatively sporadic. The data indicate that moderate nigrostriatal damage which does not induce clinical parkinsonism predisposes to levodopa-induced dyskinesias. Once dyskinesias have been induced, the severity of denervation may enhance the sensitivity to subsequent levodopa exposures.